Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have Crohns disease, depression and ADHD. Take colazal, clonzepam, zoloft and adderall. Suggest?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have chrons depression and adhd. most stemming from the chrons. I cannot find a doctor that can help me with all things. so I have to go to two different specialists with no insurance and the medication is soooooo expensive...I take colazal, clonzepam zoloft and adderall. I may get on my husbands health insurance soon but they said that I have a pre-existing condition and may have to wait a year....what to do?
Posted Wed, 7 Aug 2013 in Mental Health
Answered by Dr. Preeti Parakh 2 hours later

You have mentioned three problems - Crohn's disease, ADHD and major depressive disorder. You are currently on Colazal for Crohn's disease, Adderall for ADHD and Zoloft and clonazepam for major depressive disorder. You are finding the medicines expensive.

Before I advise you, can you please let me know the following:
1) Which of the three was diagnosed first and what came later?
2) Before you were put on Adderall, were any safer and cheaper alternatives tried? How has Adderall benefited you?
3) What other medications have you tried for depression? Are you still depressed?
4) Are you dependent on any substances?

Best wishes.

Dr Preeti Parakh
Above answer was peer-reviewed by
Follow-up: Have Crohns disease, depression and ADHD. Take colazal, clonzepam, zoloft and adderall. Suggest? 13 hours later
I thought I paid for an internist? Is it always assummed that one has addictions if they take adderall or clonzapam..I am acctually more "dependent" on the zoloft because it changed my whole life and my families. the adderall and the zolfoft work well together for some reason. The dr put me on adderall after I was diagnosed with chrons. The adderall helps with the lack of dopamine and the zoloft helps with the serotonin. If there is one without the other its not good. chrons seems to suck every nutrient you have including messing with you mentally. Depression was diagnosed first....I know my body so well that I "knew" something was wrong. when they put me on every antidepressent there was and nothing worked than they checked further. after no answers shortly after my sister almost died in the hospital with chrons. The doctors assumed the stress of that incident sparked something inwardly and I started bleeding. Low and behold I went to the doctor and they did a colonscopy and I have it as well. They found out the depression was from the chrons that had not manifested yet and the adhd is something I have had all my life. However, I went off of it when I was 25 for 10 years while trying to get pregnant. When I was diagnosed in 2010 with chrons they put me back on it because they could tell by my symptoms that it either resurfaced or never went away...I just chose not to take it.

Now I am trying to find an internest in this small po dunk town I live in so maybe there can be some sort of answers. I do have an appointment with an immuologist so we shall see how that goes...
Answered by Dr. Preeti Parakh 38 minutes later

Thanks for writing back.

Considering your problem of expenses and having to see two specialists, this is what I feel. You cannot do without consulting two different specialists, one for your Crohn's disease and the other, a psychiatrist for ADHD and depression. But it is definitely possible to reduce the expenses on your medications.

Treatment for Crohn's takes precedence over your mental health problems which have already improved; so continue with Colazal, if it is working for you. From the details you have given, it appears that you were diagnosed with depression in 2010 and Zoloft helped you overcome it. Zoloft and other such medications used to treat depression are usually gradually tapered off nine to twelve months after one becomes well. One doesn't become "dependent" on Zoloft.

Clonazepam is given for even shorter intervals than Zoloft and can also be tapered off gradually. Hence, you can discuss with your psychiatrist if Zoloft and clonazepam can be tapered off gradually, thus reducing your expenses.

Regarding Adderall, you can try getting the generic version, which is far cheaper. Also discuss with your doctor regarding cheaper alternatives like generic versions of bupropion (Wellbutrin) or atomoxetine (strattera) which work very well in ADHD.

Bupropion is especially suitable for you as in addition to treating ADHD, it also has antidepressant action, acts on dopamine, and is easier on the gastrointestinal system than zoloft. If you are a smoker, it also helps you quit by reducing your craving for nicotine. It has no dependence potential.

Hope this helps. Best wishes.

Dr Preeti Parakh

Above answer was peer-reviewed by
Follow-up: Have Crohns disease, depression and ADHD. Take colazal, clonzepam, zoloft and adderall. Suggest? 1 hour later
Thanks for your advice...I have been on wellbutrin for a year and it caused extreme restlessness. I dont smoke. I also tried straterra and it was hideous and for sure not cheaper... My goal is not to change whats already working. My goal is to possibly find some assistance with the meds that are already working...thanks for your time...but i really would like to speak to someone that i requested next time...

Thank you, XXXXXXX
Answered by Dr. Preeti Parakh 5 hours later

Thanks. Hope you are able to find generic versions of the medicines you are taking and save up on the expenses.

Best wishes.

Dr Preeti Parakh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor